Minnesota, 2018

Hail in Minnesota, August 27, 2018

August 27, 2018 · NWS FGF · 2 events in 2 counties and zones

Despite the fact that temperatures over southeast North Dakota at 7 pm CDT on August 27th were only around 60 degrees, with dew points in the lower 50s, a few severe thunderstorms drifted across portions of southeast North Dakota and west central Minnesota. These storms produced large hail and brief heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Despite the fact that temperatures over southeast North Dakota at 7 pm CDT on August 27th were only around 60 degrees, with dew points in the lower 50s, a few severe thunderstorms drifted across portions of southeast North Dakota and west central Minnesota. These storms produced large hail and brief heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 6:36 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 27, 6:36 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
736 PM CDT Mon Aug 27 2018

.UPDATE...
Issued at 736 PM CDT Mon Aug 27 2018

Updated sky and chances for showers/thunderstorms across the
region with this update. An upper level wave across northern ND
will lift east-northeast into western Ontario by tomorrow
morning. Lift with this system looks to be most favorable across
the north (where current showers exist)...but this area will
drift northeast of the area by late tonight/early tomorrow
morning. So...expect the showers to dissipate for the most part
by sunrise. There may be a few showers lingering in the Lake of
the Woods area through 9 AM or so, however. To the south...a few
thunderstorms (non- severe) may linger with us through the early
evening hours. But with only around 600 J/kg of CAPE, the
activity shouldn't be getting too strong.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon Aug 27 2018

Showers and thunderstorms to our south are working their way
northeastward. Could be a few strong storms mainly for the southern
portions of the CWA with this complex as the afternoon progresses.
Looking at satellite imagery, upper low is moving out of
southeastern Montana and into far southwestern ND. Rain/thunderstorm
chances are expected to continue as this system moves through the
region today and early Tuesday.

Looking at temperatures, cloud cover has remained persistent and has
held our temperatures in the 60s across all but the southeastern-
most counties. Will see widespread lows in the 40s tonight as the
upper low pulls cooler air into the region. CAA continues into
Tuesday morning with persistent cloud cover remaining in place
through around midday. Highs will only reach the lower to middle 60s
in most areas. Another fast-moving shortwave will bring another
round of showers and potential thunderstorms to the area Tuesday
evening, with areas north of Highway 2 seeing the best precipitation
chances.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon Aug 27 2018

Upper level trof over the area will keep the weather on the cool
side for the next few days...with high temperatures mainly in the
60s and low 70s. Weak waves propagating through the flow will
trigger some light shower activity.

By Thursday...the upper ridge amplifies as low pressure develops
over the high plains. Return flow will help prop up temperatures
ahead of the next system which is forecast for Friday into Friday
night. Another batch of showers and storms will accompany the
system...with cooler temperatures again in its wake to end the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 736 PM CDT Mon Aug 27 2018

Low ceilings are expected to expand across the area tonight on the
back side of a low centered over MSP. The ceilings are likely to
remain MVFR, but some models are hinting at cigs as low as 700-900
ft. Have included these lower cigs at DVL and BJI...but the rest
of the TAF sites have a possibility of seeing IFR cigs as well.
Will update, if needed, when new data set becomes available.
Otherwise, light mist is possible as well. The main shower
activity should remain across the northern terminals, but a TSRA
is possible at FAR early in the evening. Will monitor and update
if needed. Cigs improve slowly during the day tomorrow. Hopefully
VFR conditions will return by late afternoon at all terminals.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Lynch
LONG TERM...Hopkins
AVIATION...Knutsvig
Hazardous weather outlook, Aug 27, 3:48 AM CST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
448 AM CDT Mon Aug 27 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
448 AM CDT Mon Aug 27 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected through Thursday. Chance for
thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 27, 2:50 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     8 ENE FLAMING           47.50N 96.11W
08/26/2018                   Norman             MN   PUBLIC

            A FARMHOUSE AND SEVERAL FARM OUTBUILDINGS WERE DAMAGED.
            MULTIPLE TREES WERE UPROOTED OR SNAPPED.

&&

VGODON
Local storm report, Aug 27, 4:25 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND DMG     2 SSW CLEMENTSON        48.67N 94.45W
08/27/2018                   Lake Of The Woods  MN   PUBLIC

            RECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND
            LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME
            ESTIMATED FROM RADAR.

&&

CJONES
Local storm report, Aug 27, 7:23 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             4 SSW NOME              46.63N 97.85W
08/27/2018  E1.00 INCH       Barnes             ND   PUBLIC

            HAIL COVERING GROUND WITH LARGEST HAIL ESTIMATED TO BE
            QUARTER SIZED.

&&

CJONES
Local storm report, Aug 27, 7:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             3 SE CHAFFEE            46.75N 97.31W
08/27/2018  E1.75 INCH       Cass               ND   PUBLIC

            ESTIMATED QUARTER TO GOLF BALL SIZED HAIL COVERING THE
            GROUND WITH 35-40 MPH WIND GUSTS.

&&

CJONES
Local storm report, Aug 27, 8:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             1 ESE WEST FARGO        46.87N 96.88W
08/27/2018  E0.75 INCH       Cass               ND   PUBLIC

            VIA SPOTTER NETWORK REPORT.

&&

CJONES

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
August 27, 8:35 PM CST
Where
Clay County, 0.47 mi E of Ulen
Measured
1 in hail
Reported by
Public
Coordinates
47.080, -96.260

Hail, Becker

When
August 27, 8:47 PM CST
Where
Becker County, 6.73 mi WNW of Ogema
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -96.090

Hail up to the size of quarters covered the ground, filled ditches, and damaged crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772052, 772053.